Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...
Webinar: Corrective Breast Reconstruction: Getting the Results You Want Join us July 9, 2024 at 6pm ET. Register here.

Cycling through side effects, worse when I miss a dose

Options
purplecat
purplecat Member Posts: 226

Just marked my 4-year anniversary of starting Tamoxifen and hoping to be done in a year. Side effects have been generally tolerable, although I'm starting to feel like I've cycled through all of them. At various times I've had muscle and/or joint pain, gyno issues, fatigue, mood issues, and a general unwell feeling. But never all at once, thankfully, and most of the time I've also been able to at least partially attribute the symptoms to inadequate sleep/exercise/diet. I find it interesting, though, that the drug seems to cycle me through various side effects at different times.

Maybe more interestingly, it seems like my side effects are worse after I've missed a dose and then gotten back on track. It happens maybe once or twice a month. I don't worry too much about it because my understanding is that it stays in my system for several days so I'm still covered by the previous few doses. However, within a day or two I often experience an episode of crippling fatigue, or body aches, or a bad headache, or a really awful mood (my poor husband.). It's reached a point where when I experience something like this I have learned to look back a few days and realize “oh yeah, I missed my dose on Tuesday night."

Just wondering if anyone else experiences these patterns.

Comments

  • threetree
    threetree Member Posts: 1,430
    Options

    Interesting, I take the AI letrozole, not Tamoxifen, but I can relate. I just hit the 3 year mark and even though they want me to take it every day, I have done an every other day regimen from the get go, due to side effects. On top of that I do miss a dose every once in awhile like you do, and there have been a couple of times where I've voluntarily and deliberately taken something like a week off altogether, because I had other health issues (e.g. bad gastrointestinal troubles) that I have thought would only be exacerbated by the letrozole (maybe it even caused the problem?), so hold off on the pill until the other issue resolves.

    Throughout these experiences I too have noticed that my side effects fluctuate and cycle - muscle and joint aches in all and various parts of my body, terrible mood swings, brain fog, etc. I find that sometimes when I miss a dose or doses I actually feel better - especially in the cognitive department, as the brain fog can clear up pretty fast if I don't take it for a few days. On the other hand the joint problems and fatigue can sometimes feel worse if I don't take the pill for a few days. I too consider myself fairly well covered during these missed dose times, because the drug and it's effects stay in your system for awhile, but I am wondering if it is the fluctuation of estrogen levels that make the symptoms worse - fluctuations due to not having a steady amount in your system, even if you have some and are somewhat covered during the missed dose times.

    It's a real mixed bag for me because I've had times of bursting energy and clear headedness that I haven't known in years when I've skipped some doses, and then I've had other times as above, when I've had worse muscle and joint pain, along with worsened fatigue when I skip. I just hate this endocrine "therapy" and can't wait to have a real legitimate reason to stop it altogether. Unfortunately, I don't and had a large 5.5 cm tumor (no nodes or spread thankfully) that was super ER/PR positive, so I seem to be the perfect candidate for these drugs long term. Ugh! Also, I don't see where they are making any serious efforts to find anything to replace Tamoxifen and the AI's with far fewer side effects.

  • prahan
    prahan Member Posts: 58
    edited April 2023
    Options

    Completed 4 years of tamoxifen.

    Now I feel side effects or more .

    Especially weakness, dizziness